Forums


Triggers and Causes

Triggers: Feverfew And Decaf Coffee?

  • By tammay

    Hi Everyone,
    I’ve been trying to follow the patterns of my headaches and migraines in the last weeks. I read that taking Feverfew and Magnesium can help prevent migraines or reduce their frequency/intensity over time so I started taking both. I seem to be doing OK with the magnesium but I took a Feverfew capsule (380 mg) yesterday and noticed soon after that I developed a migraine. It wasn’t a hugely bad one but it was definitely there. I’m now in migraine mode (again, not bad but there) today as well. It seems odd that it would be the Feverfew because it’s supposed to help prevent them.

    However, I also started drinking coffee again on a regular basis this week. I drink 2 cups a day and they are decaf coffee. So it might also be the coffee? I know that caffeine is a migraine trigger for many but I’ve been eating chocolate (an ounce of dark chocolate most days) and it hasn’t caused any migraines. So maybe it’s something else in the coffee beans themselves other than caffeine that are causing the problems. I’ve drank the decaf coffee every day in the past six months (gave it up for only about 2 weeks for green jasmine tea) and it never caused problems, so I don’t think it’s the coffee.

    Of course, I am going through a stressful week, as my dad is going into a pretty serious surgery tomorrow, so maybe it’s the stress as well. I don’t feel the “butterflies in my stomach” kind of anxiety stress but it wouldn’t surprise me if the stress is showing up in my head.

    Tam

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Tam,
    I did just find an article that mentions that Feverfew could cause Migraines in a small number of people.

    “Not all studies have found that feverfew works for migraines, however. Whether it reduces migraine pain and frequency may depend on which supplement you take. Ask your doctor to help you find out the right formula and dose for your needs.”

    Source: Feverfew | University of Maryland Medical Center http://umm.edu/health/medical/altmed/herb/feverfew#ixzz3gpAOHcJx
    University of Maryland Medical Center

    So you should probably talk to your doctor about what the right dosing is for you.
    Also, it does seem like you had a lot going on at the same time, which can make it difficult to really pinpoint the root cause. Could’ve been the coffee, or stress, or the Feverfew. How frustrating! Speaking to your doctor is probably the right way to go.

    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply